MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 9MM X 32CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 9MM X 32CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71640532
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 02/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Health effect - clinical code h6: e2127 periprosthetic fracture.
 
Event or Problem Description
It was reported that after an internal fixation surgery performed on (b)(6)2019, the patient was playing hockey when he was hit by another player and sustained a periprosthetic fracture of his right distal femur.To address this event adverse the patient underwent removal of the retained hardware and open reduction internal fixation utilizing an intramedullary nail on (b)(6)2024.After the procedure, the patient was taken to the pacu in satisfactory conditions.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the images provided, the periprosthetic fracture led to the revision; however, the initial implant selection/appropriateness cannot be ruled out as a potential contributing factor to the periprosthetic fracture due the revision to a longer nail.The patient impact included the periprosthetic fracture and the subsequent revision to a longer nail.Further impact could not be determined based on the information provided.No further medical assessment can be rendered at this time.Factors that could contribute to the reported event include the patient¿s history of non ossifying fibroma, alignment, size selected, patient anatomy, procedural/user error and/or the traumatic injury.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in the preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.The correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Additionally, the postoperative care section reveals that the implant may be exchanged for a larger, stronger nail subsequent to the management of soft tissue injuries.Also, the notes section states that healing of fractures treated with metallic surgical implants must be confirmed prior to permitting weight bearing on the bones.Weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 9MM X 32CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20102944
Report Number1020279-2024-01683
Device Sequence Number12847171
Product Code HSB
UDI-Device Identifier00885556339046
UDI-Public885556339046
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/18/2026
Device Catalogue Number71640532
Device Lot Number16BT65304
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer09/17/2024
Initial Report FDA Received Date08/29/2024
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
META-TAN 0MM SET SCREW, LOT#:21EM19413; META-TAN COMPRESSION SCREW 35MM:LOT#19AT15080; META-TAN LAG/COMP KIT 70/65, LOT:19BT16887; TRIGEN LOW PROFILE SCREW 5.0MM X 30MM, LOT#:21KM13
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age14 YR
Patient SexMale